Shock to the System

Common antibiotics mixed with certain blood-pressure medications linked to shock, hypotension in patients

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Combining blood pressure medicines with common antibiotics is linked to shock in patients resulting from hypotension (low blood pressure), according to a new study.

The study followed patients 66 years old and older treated with calcium-channel blocker medication (commonly prescribed for hypertension) between 1994 and 2009. The researchers identified those who had been admitted to a hospital for hypotension or shock (7,100 patients in all) and looked at whether or not a macrolide antibiotic had been prescribed shortly beforehand.

Researchers found that the antibiotics erythromycin and clarithromycin increased risk of hypotension or shock risk by six times and four times, respectively, among patients taking calcium-channel blockers. The antibiotic azithromycin did not appear to be associated with hypotension or shock in these patients.

The authors concluded that for older patients taking calcium-channel blockers, only azithromycin appears safe and that this macrolide antibiotic should be prescribed when clinically appropriate for these patients.

Common examples of calcium-channel blockers include amlodipine (Norvasc®), verapamil (Calan®, Isoptin®) and diltiazem (Cardizem®). Patients who are prescribed an antibiotic from the macrolide family should discuss the potential for developing hypotension with their physician, but should not stop taking any medication without first discussing it with their doctor.

Reviewed by: 
Review Date: 
January 18, 2011
Last Updated:
January 24, 2011